Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 77, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 1, 2023, 9:18 PM CST for Bolivar County, Sunflower County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2023, 9:18 PM CST (03:18 UTC)
- Expired
- Mar 1, 2023, 10:08 PM CST
- In force
- 50 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Bolivar County, MS, Sunflower County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 173 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 3:31 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 6:14 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Mar 1, 6:14 PM CST, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 614 PM CST Wed Mar 1 2023 ...New AVIATION... .DISCUSSION... Issued at 331 PM CST Wed Mar 1 2023 Tonight... Model guidance highlights a shortwave trough racing across central Arkansas later this evening. This should help nudge the frontal boundary toward central AR/TN/KY while clipping the northern parts of our CWA by tonight. Because of this, areas north of I-20 could see some isolated severe thunderstorms. Damaging wind gusts and quarter size hail will be the primary concern with these storms heading into the overnight hours. A brief tornado cannot be ruled out. Expect overnight lows to drop into the upper 60s across most of our forecast area. /CRJ/ Late week-early next week (Thursday-next Tuesday): Strong closed low moving through N Mexico & quickly ejecting E across W TX into Thurs aftn. Deep synoptic trough will be digging down into the S Plains to ArkLaTex, with anomalous upper jet/favorable jet dynamics (i.e. right entrance region of 100-130kt 500mb jet) digging across the area. This is leading to strong cyclogenesis, with rapidly deepening sfc low nearly 990mb across E TX, ~980-985mb in N AR into the Ozarks & mid MS Valley. This will help drive a very strong cold front across the region late Thurs night & move E into Fri. Strong lapse rates will build in across the area on Thurs but capping should limit much in the way of more vigorous convection into Thurs night. As the core of the upper low dives across ArkLaTex into the Mid-S overnight through midday Friday, a strongly forced line of storms is expected to move in from the west. Very strong shear, with anomalous low-level flow of +50- 60kts @ 850mb, a fast moving squall line/QLCS will move across the area. With capping & overnight timing, this strongly forced but thin line could still pack a punch, bringing wind gusts nearly 70mph & tornadoes, especially in any areas of line breaks & E-NE bowing segments. Strong clockwise curved hodographs & around +300-500 m2/s2 SRH. Lead convection should be limited but majority will be in any embedded circulations confined to the line. A strong tornado can't be ruled out Main adjustments to the HWO were to pull the "Enhanced" wording further W towards the I-55 corridor/Jackson Metro but kept the "Slight" into E MS into the Hwy 45 corridor. Timing looks to be similar, mainly around or just after midnight west of the MS River, near or just before daybreak in the I-55 corridor & just after daybreak to mid-morning into E MS. In addition, nearly a 7-10mb pressure gradient & strong low-level flow will support strong gradient winds, with widespread gusts near or in excess of 40mph & sustained winds nearly 25-35mph, especially in the along & N of I- 20. Expanded the "Elevated" area for gradient winds in the HWO & a wind advisory will likely be needed as we get closer.. For forecast elements, expect these rain & storms to persist across the N half of the area Thurs aftn, with increased warmth into the low 80s, before the front & squall line moves out of the region by mid-morning Friday & all rain chances come to an end by midday Friday. Strong mixing & tight gradient, in combination with persistent strong low-level flow, expect some gusts could approach 40-50mph, especially into the NW Delta. A categorical upgrade may be needed as we get closer & High Wind warning for gusts can't be ruled out. In the wake, quiet conditions with mainly zonal flow & WNW low-level flow. In the wake, cooler low-level thermo profiles will support cool highs in the mid-upper 60s-low 70s Fri into the start of the weekend on Saturday. With sfc high building across & light winds/limited clouds, temps will radiate into the mid-upper 40s. As low-level ridge builds E, some increased WAA & moderating temperatures are expected into late weekend & early next week, with some increased chances for WAA showers into next week. /DC/ && .AVIATION... (00Z TAFS) Issued at 607 PM CST Wed Mar 1 2023 Scattered to numerous SHRA/TSRA wl continue to spread across the HWY 82 corridor and affect TAF sites there through 09Z. Elsewhere, VFR conditions wl prevail until after 06Z when MVFR cigs are expected to develop area. MVFR cigs wl prevail areawide by 09z and continue until improving by 18Z. VFR conditions and a gusty south wind to 20kts wl prevail Thursday aftn. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 82 62 71 / 20 60 80 30 Meridian 67 81 66 74 / 20 50 60 40 Vicksburg 68 83 60 70 / 30 60 90 20 Hattiesburg 68 83 68 76 / 10 10 50 20 Natchez 68 84 60 70 / 10 30 90 20 Greenville 67 77 59 65 / 70 80 90 30 Greenwood 68 78 61 67 / 70 80 90 40 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && CR/DC/22
Hazardous weather outlook, Mar 1, 3:13 PM CST, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 313 PM CST Wed Mar 1 2023 ARZ074-075-MSZ025-027-029-034-021200- Ashley-Chicot-Leflore-Carroll-Webster-Washington- 313 PM CST Wed Mar 1 2023 This hazardous weather outlook is for portions of southeast Arkansas, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Thursday... SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and large hail, possibly greater the golf ball size. A tornado can not be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... Severe storms are likely across the outlook area late Thursday night into early Friday. Severe storms will be capable of producing tornadoes, some possibly strong, damaging wind gusts up to 70 mph, and hail up to half dollar size. While the entire outlook area will see a risk of severe weather, the greatest risk for severe storms will extend from Louisiana and Arkansas eastward across portions of central and northern Misssissippi. Timing of severe weather will be from midnight through day break Friday west of Interstate 55, through mid morning Friday east of Interstate 55. (https://www.weather.gov/images/jan/graphicast/2.png) Sustained winds of 25 to 35 mph, with gusts over 40 mph are expected across much of the outlok area Thursday evening into Friday. This could result in a few downed trees and power lines. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/3.png) Flooding will remain possible across northern portions of Mississippi through Thursday night. One to two inches of rain could fall in a short period of time, resulting in localized flash flooding of mainly urban and low lying areas. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight and Thursday night through Friday. MSZ018-019-026-021200- Bolivar-Sunflower-Grenada- 313 PM CST Wed Mar 1 2023 This hazardous weather outlook is for portions of north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Thursday... SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...Tonight The rest of this afternoon through tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and large hail, possibly greater the golf ball size. A tornado can not be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... .. Severe storms are likely across the outlook area late Thursday night into early Friday. Severe storms will be capable of producing tornadoes, some possibly strong, damaging wind gusts up to 70 mph, and hail up to half dollar size. While the entire outlook area will see a risk of severe weather, the greatest risk for severe storms will extend from Louisiana and Arkansas eastward across portions of central and northern Misssissippi. Timing of severe weather will be from midnight through day break Friday west of Interstate 55, through mid morning Friday east of Interstate 55. (https://www.weather.gov/images/jan/graphicast/2.png) Sustained winds of 25 to 35 mph, with gusts over 40 mph are expected across much of the outlok area Thursday evening into Friday. This could result in a few downed trees and power lines. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/3.png) Flooding will remain possible across northern portions of Mississippi through Thursday night. One to two inches of rain could fall in a short period of time, resulting in localized flash flooding of mainly urban and low lying areas. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight and Thursday night through Friday. LAZ007>009-015-MSZ028-030>033-035>042-021200- Morehouse-West Carroll-East Carroll-Richland-Montgomery-Clay- Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee- Issaquena-Sharkey-Yazoo- 313 PM CST Wed Mar 1 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Thursday... SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... Severe storms are likely across the outlook area late Thursday night into early Friday. Severe storms will be capable of producing tornadoes, some possibly strong, damaging wind gusts up to 70 mph, and hail up to half dollar size. While the entire outlook area will see a risk of severe weather, the greatest risk for severe storms will extend from Louisiana and Arkansas eastward across portions of central and northern Misssissippi. Timing of severe weather will be from midnight through day break Friday west of Interstate 55, through mid morning Friday east of Interstate 55. (https://www.weather.gov/images/jan/graphicast/2.png) Sustained winds of 25 to 35 mph, with gusts over 40 mph are expected across much of the outlok area Thursday evening into Friday. This could result in a few downed trees and power lines. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/3.png) Flooding will remain possible across northern portions of Mississippi through Thursday night. One to two inches of rain could fall in a short period of time, resulting in localized flash flooding of mainly urban and low lying areas. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight and Thursday night through Friday. LAZ016-023>026-MSZ043>066-072>074-021200- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 313 PM CST Wed Mar 1 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... Severe storms are likely across the outlook area late Thursday night into early Friday. Severe storms will be capable of producing tornadoes, some possibly strong, damaging wind gusts up to 70 mph, and hail up to half dollar size. While the entire outlook area will see a risk of severe weather, the greatest risk for severe storms will extend from Louisiana and Arkansas eastward across portions of central and northern Misssissippi. Timing of severe weather will be from midnight through day break Friday west of Interstate 55, through mid morning Friday east of Interstate 55. (https://www.weather.gov/images/jan/graphicast/2.png) Sustained winds of 25 to 35 mph, with gusts over 40 mph are expected across much of the outlok area Thursday evening into Friday. This could result in a few downed trees and power lines. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/3.png) Flooding will remain possible across northern portions of Mississippi through Thursday night. One to two inches of rain could fall in a short period of time, resulting in localized flash flooding of mainly urban and low lying areas. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Thursday night through Friday. 19 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 10:28 PM CST | Special Weather Statement | JAN | Coahoma | 32 min |
| Mar 1, 10:46 PM CST | Special Weather Statement | JAN | Grenada | 29 min |
| Mar 1, 11:52 PM CST | Special Weather Statement | JAN | Bolivar | 38 min |
| Mar 2, 3:56 AM CST | Special Weather Statement | JAN | Bolivar | 49 min |
| Mar 2, 4:03 AM CST | Wind Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 38 hr |
| Mar 2, 5:06 AM CST | Special Weather Statement | JAN | Leflore, Sunflower | 54 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.